MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL

COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SCD13
Medical Device Problem Code Defective Device (2588)
Health Effect - Clinical Code No Information (3190)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
One device was returned for evaluation.The returned product did not meet specification as received.Visual inspection of the disposable device revealed that the tip of the waveguide was broken off.The broken piece was not returned.The reported condition was confirmed.Investigation personnel performed functional testing on the returned hand piece using a test lab generator and battery.The assembled device returned a green light and a welcome tone, but immediately returned a red led indicator with an error tone (alarm activation) when the device was activated.This characteristic indicated that the device was not functional.The waveguide had its tip missing, and the missing piece was not returned.Investigation personnel concluded that the titanium waveguide cracked from continued use after becoming damaged and may have come in contact with any of the following; hemostats, clips, staples, retractors, etc.During use.The investigation identified the cause of the reported event to be user error.The device instructions for use (ifu) currently contain a warning against contact between the dissector tip and metal objects (hemostats, clips, staples, retractors, etc.) during activation.Contact with metal objects during use will cause the active blade to crack and may eventually break off.This issue is specific to ultrasonic dissectors.The ifu advises device users to visually inspect all system components for breaks, cracks, nicks, or other damages prior to use.Ifu also states: do not use damaged components.Use of damaged components may result in injury to the patient or user.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The device was returned without any accompanying information.Initial evaluation of the incident device found that these two disposable device revealed that the tip of the waveguide was broken off.The broken piece was not returned.

Brand Name
SONICISION
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8236204
Report Number1717344-2019-00060
Device Sequence Number950102
Product Code LFL
UDI-Device Identifier10884521195202
UDI-Public10884521195202
Combination Product (Y/N)N
PMA/510(K) Number
K141371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2022
Device Model NumberSCD13
Device Catalogue NumberSCD13
Device Lot Number72140249X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2018
Initial Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1